Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2017, 5:21 PM CDT for Cass County, Otoe County, Nebraska; Fremont County, Iowa. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 5:21 PM CDT (22:21 UTC)
- Expired
- Apr 15, 2017, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Fremont County, IA, Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 5:38 PM CDT | HAIL 0.88 | 2 Sw Thurman, IA | |
| Apr 15, 5:39 PM CDT | HAIL 1 | 2 Sw Thurman, IA | |
| Apr 15, 5:46 PM CDT | HAIL 1.5 | 2 Sw Thurman, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
468
WUUS53 KOAX 152221
SVROAX
IAC071-NEC025-131-152245-
/O.NEW.KOAX.SV.W.0033.170415T2221Z-170415T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
521 PM CDT SAT APR 15 2017
The National Weather Service in OMAHA has issued a
* Severe Thunderstorm Warning for...
Northwestern Fremont County in southwestern Iowa...
Northeastern Otoe County in southeastern Nebraska...
Southeastern Cass County in southeastern Nebraska...
* Until 545 PM CDT
* At 521 PM CDT, a severe thunderstorm was located 4 miles south of
Union, or 35 miles northwest of Tarkio, moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Thurman.
This includes the following highways...
Highway 75 IN Nebraska between mile markers 54 and 57.
Interstate 29 between mile markers 12 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4071 9594 4079 9596 4087 9577 4077 9570
4070 9572
TIME...MOT...LOC 2221Z 261DEG 16KT 4076 9590
HAIL...1.50IN
WIND...<50MPH
$$
BOUSTEAD1 follow-up statement
593
WWUS53 KOAX 152234
SVSOAX
Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
534 PM CDT SAT APR 15 2017
IAC071-NEC025-131-152245-
/O.CON.KOAX.SV.W.0033.000000T0000Z-170415T2245Z/
Fremont IA-Otoe NE-Cass NE-
534 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN FREMONT...NORTHEASTERN OTOE AND SOUTHEASTERN CASS
COUNTIES...
At 534 PM CDT, a severe thunderstorm was located 5 miles southeast of
Union, or 33 miles northwest of Tarkio, moving east at 15 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Thurman.
This includes the following highways...
Highway 75 IN Nebraska between mile markers 54 and 57.
Interstate 29 between mile markers 12 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4071 9594 4079 9596 4087 9577 4077 9570
4070 9572
TIME...MOT...LOC 2234Z 263DEG 14KT 4076 9584
HAIL...1.75IN
WIND...<50MPH
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:27 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 15, 2:27 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 227 PM CDT Sat Apr 15 2017 .SHORT TERM...(Tonight through Tuesday) Issued at 207 PM CDT Sat Apr 15 2017 Subjective 18z surface analysis revealed the low pressure was along the NE/KS border in south central NE, with a cold front extending through northeast NE into northwest IA. CU field has substantially developed ahead of the low, and CAMs had suggest that convection should begin to develop through the afternoon ahead of the surface lows. Indeed, KOAX radar is showing weak shower developing into western IA at this time, and should continue to see stronger development through 20-22z. Could also see other storms develop north of the boundary in northeast NE, but severe threat appears lower there. Given steep lapse rates, sufficient shear and instability along the front, will have to monitor for a wind and hail threat mainly southeast half of the forecast area through the evening. SPC Mesoanalysis data suggests that 25 to 50 J/kg of CIN still exist in this area in southeast NE, so it may take another couple of hours to erode that. Severe storm threat probably clears the region by 2-3z altogether, with all precip threat pushing south of the area by 04-06z. Weather thereafter remainder of tonight through Monday remains quite. It should be a beautiful Easter Sunday with pleasant temperatures, dry conditions, and light winds, with any precip threat to our south across KS. There is another frontal boundary that tries to make a push into the area from the north Sunday night. Moisture and large scale forcing for ascent are weak though, thus will keep things dry during through this part of the forecast. The front appears to fizzle and not make it through the area. A stronger weather system moves out of the northern Rockies Monday night into Tuesday. This will bring a 40-70% chance of rain back into the forecast as another front moves in. Probably not a big severe threat Monday night, but there could be an increase threat for severe storms Tuesday with front moving through during peak daytime heating. .LONG TERM...(Tuesday night through Saturday) Issued at 207 PM CDT Sat Apr 15 2017 The aforementioned front quickly moves south of the area Tuesday night, but another strong trough and associated cold front move in through Wednesday, again bringing precip chances back into the 40-70% range. There may not be as much instability with this mid week system with better chances for severe just to our south across KS. Thursday should be dry, although there is a system to our north and we'll just be on the southern periphery. The next big trough to move trough the southern Rockies appears to be ejecting a little farther south than previous model runs. The GFS would keep this completely south of the area Friday into Saturday, but the ECMWF is a little farther north. Due to uncertainty, will still keep some Pops in for the end of the period, but if the more southern trend holds, we may be able to remove these pops altogether with later forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Apr 15 2017 A cold front will bring scattered thunderstorms to the TAF sites later this afternoon and could continue into the evening. Exact timing and location of the storms is still somewhat uncertain so have only included VCTS in the TAFs and will amend as necessary. That being said, a few of the storms could be strong as a cold front drops south across the region. Behind the front, winds will turn to the northwest with clearing skies by late evening. No significant weather expected Sunday with high pressure overhead. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM... LONG TERM... AVIATION...Kern
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 425 PM CDT Sat Apr 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 425 PM CDT Sat Apr 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY There will be a good chance of thunderstorms across much of eastern Nebraska and southwest Iowa early this evening. Some severe storms are possible in southeast Nebraska and southwest Iowa with large hail and damaging winds the primary hazards. An isolated and brief tornado cannot be ruled out. Storms were already developing late this afternoon from west central Iowa into southeast Nebraska with additional storm intensification likely into the evening as a cold front moves through the area. Moderate instability and shear is in place ahead of the front, with the threat of a few supercell storms and an attendent risk for large hail and damaging winds. An isolated and brief tornado could also occur with stronger storms in extreme southeast Nebraska and southwest Iowa. The front and thus the threat of thunderstorms will move southeast of Nebraska and southwest Iowa before midnight. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY There will be a couple of periods of potential thunderstorm activity through the upcoming week as low pressure systems move through the region, mainly Monday night and early Tuesday, then again Wednesday into Wednesday evening. Severe thunderstorms do not appear likely with either of these systems. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in southeast Nebraska and southwest Iowa. Fobert
In the hours before
Local storm report, Apr 15, 4:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL MURRAY 40.93N 96.28W
04/15/2017 E1.75 INCH CASS NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 15, 4:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
451 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 S PLATTSMOUTH 40.98N 95.89W
04/15/2017 E1.50 INCH CASS NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 15, 4:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
452 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL MURRAY 40.92N 95.93W
04/15/2017 M1.75 INCH CASS NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 15, 4:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 3 WSW PACIFIC JUNCTION 41.00N 95.85W
04/15/2017 M1.00 INCH MILLS IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Apr 15, 5:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 1 NNE DUNBAR 40.68N 96.02W
04/15/2017 OTOE NE STORM CHASER
&&
VDEWALDLocal storm report, Apr 15, 5:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL PLATTSMOUTH 41.01N 95.89W
04/15/2017 M1.00 INCH CASS NE PUBLIC
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:56 PM CDT | Special Weather Statement | OAX | Boone | 34 min |
| Apr 14, 9:35 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 40 min |
| Apr 14, 10:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 45 min |
| Apr 14, 10:25 PM CDT | Special Weather Statement | OAX | Platte, Stanton | 50 min |
| Apr 14, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 26 min |
| Apr 14, 11:21 PM CDT | Special Weather Statement | OAX | Colfax, Platte, Stanton | 39 min |
| Apr 14, 11:22 PM CDT | Areal Flood Advisory | OAX | Boone, Madison, Platte | 113 min |
| Apr 15, 12:24 AM CDT | Special Weather Statement | OAX | Burt | 51 min |
| Apr 15, 12:43 AM CDT | Special Weather Statement | OAX | Washington | 47 min |
| Apr 15, 1:26 AM CDT | Special Weather Statement | OAX | Lancaster, Saunders | 49 min |
| Apr 15, 4:32 PM CDT | Special Weather Statement | OAX | Cass | 28 min |
| Apr 15, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 36 min |
| Apr 15, 4:45 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 30 min |
| Apr 15, 4:59 PM CDT | Tornado Warning | OAX | Cass, Otoe | 31 min |
| Apr 15, 5:28 PM CDT | Special Weather Statement | OAX | Knox | 32 min |
| Apr 15, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 32 min |
| Apr 15, 5:55 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 35 min |
| Apr 15, 5:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| Apr 15, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte, Stanton and 1 more | 27 min |
| Apr 15, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 29 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Wayne | 37 min |
| Apr 15, 6:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 35 min |
| Apr 15, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 34 min |
| Apr 15, 6:29 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 46 min |
| Apr 15, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 35 min |
| Apr 15, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Stanton | 33 min |
| Apr 15, 1:41 AM CDT | Special Weather Statement | OAX | Harrison | 49 min |
| Apr 15, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.